Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 151, NWS Norman, OK

May 13, 2005Lincoln County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at May 13, 2005, 9:14 PM CDT for Lincoln County, Oklahoma. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 9:14 PM CDT (02:14 UTC)
Expired
May 13, 2005, 10:00 PM CDT
In force
46 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Lincoln County, OK

The radar

The Norman radar (KTLX), 70 km from the middle of the area, began a volume at 02:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 6:45 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.2 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2005-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1864 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2005-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1864 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
960 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOUN 140215
SVROUN
OKC081-140300-
/O.NEW.KOUN.SV.W.0151.050514T0214Z-050514T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
914 PM CDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LINCOLN COUNTY IN CENTRAL OKLAHOMA

* UNTIL 1000 PM CDT

* AT 914 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR TRYON...MOVING SOUTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE AGRA...AVERY...DAVENPORT...
  KENDRICK AND STROUD

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 70 MPH ARE POSSIBLE.

HEAVY RAINS MAY QUICKLY FLOOD LOW LYING AREAS SUCH AS CREEKS...
DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS AS AUTOMOBILES CAN QUICKLY STALL.

LAT...LON 3594 9687 3578 9697 3555 9664 3594 9665

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:03 PM CDT, 6 hours 11 minutes earlier.

Area forecast discussion, May 13, 3:03 PM CDT, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
303 PM CDT FRI MAY 13 2005

.DISCUSSION...
THE STAGE IS SET FOR A VERY IMPRESSIVE SHOW TONIGHT... ONCE THE
ACTORS ARRIVE. SUBSTANTIAL INSTABILITY AND QUITE ADEQUATE VERTICAL WIND
SHEAR... COMBINED WITH AN APPROACHING FRONT AND AN INTRICATE ARRAY
OF OUTFLOW BOUNDARIES... SHOULD RESULT IN THE DEVELOPMENT OF
SUPERCELL THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ACROSS OUR
WESTERN COUNTIES... FOLLOWED BY ANOTHER ROUND OF MORE-LINEAR
STORMS AS THE COLD FRONT SWEEPS THROUGH OVERNIGHT. ALL THIS SHOULD
AMOUNT TO A LOT OF RAIN FOR QUITE A FEW PEOPLE. WITH THIS IN
MIND... WE PLAN TO ISSUE A FLOOD WATCH FOR FLASH FLOODING FOR
TONIGHT FOR APPROXIMATELY THE AREA SOUTH OF I-40 IN THE WEST...
AND I-44 IN THE EAST.

THE OVERNIGHT STORMS SHOULD PUSH A STRONG OUTFLOW BOUNDARY AHEAD
OF THEM... EFFECTIVELY REPLACING THE SURFACE COLD FRONT. THIS
BOUNDARY IS FORECAST TO DIG FAIRLY DEEPLY INTO TEXAS TOMORROW.
CLEARING SKIES ARE EXPECTED ACROSS MOST OF OKLAHOMA... WHILE A
FEW SHOWERS MAY YET LINGER IN THE RED RIVER REGION SATURDAY
MORNING.

MOISTURE IS QUICK TO RETURN LATE SATURDAY AND SUNDAY... AND A FEW
SHOWERS AND ELEVATED THUNDERSTORMS MAY ACCOMPANY THE LEADING
REGION OF WARM/MOIST ADVECTION ASSOCIATED WITH THE LOW-LEVEL JET.

IT STILL APPEARS THAT A MID-LEVEL RIDGE WILL SETTLE INTO THE
SOUTHERN PLAINS EARLY NEXT WEEK... LASTING THROUGH THE WEEK...
WHICH WILL RESULT IN VERY WARM - EVEN HOT - TEMPERATURES AND
MINIMAL CHANCES FOR RAIN.

&&

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  54  74  50  75 /  80   0   0  10
HOBART OK         54  74  51  76 /  80   0   0  20
WICHITA FALLS TX  59  76  54  78 /  80  20   0  20
GAGE OK           48  72  47  74 /  50   0   0  20
PONCA CITY OK     53  73  48  74 /  80   0   0   0
DURANT OK         63  75  54  79 /  90  20   0  10

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR OKZ016-
     OKZ021-OKZ022-OKZ023-OKZ024-OKZ025-OKZ026-OKZ027-OKZ028-
     OKZ029-OKZ030-OKZ031-OKZ032-OKZ033-OKZ034-OKZ035-OKZ036-
     OKZ037-OKZ038-OKZ039-OKZ040-OKZ041-OKZ042-OKZ043-OKZ044-
     OKZ045-OKZ046-OKZ047-OKZ048-OKZ050-OKZ051-OKZ052.

TX...FLASH FLOOD WATCH FROM 7 PM FRIDAY TO 7 AM SATURDAY FOR TXZ083-
     TXZ084-TXZ085-TXZ086-TXZ087-TXZ088-TXZ089-TXZ090.

&&

21/23
Hazardous weather outlook, May 13, 11:54 AM CDT, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED...
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT FRI MAY 13 2005

OKZ004>048-050>052-TXZ083>090-141200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON THROUGH TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN OKLAHOMA AND ALL OF WESTERN NORTH TEXAS.  THERE IS A SLIGHT
RISK OF SEVERE STORMS OVER THE REMAINDER OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS SOUTH AND WEST OF A LINE FROM GAGE... TO
WOODWARD... TO ENID... TO EL RENO... TO DUNCAN... TO RYAN... AND
INCLUDES WICHITA FALLS... ALTUS... HOBART AND CLINTON. THE SLIGHT
RISK AREA INCLUDES ALL OF THE REMAINING PORTIONS OF OKLAHOMA

TIMING...
SEVERE STORM DEVELOPMENT IS EXPECTED BETWEEN 2 AND 4 PM OVER WESTERN
OKLAHOMA... WITH THE THREAT CONTINUING WELL INTO THE OVERNIGHT HOURS.

IMPACTS...
THE MOST INTENSE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO THE
SIZE OF BASEBALLS AND WINDS UP TO 80 MPH... AND SUPERCELLS OVER
WESTERN OKLAHOMA WILL BE CAPABLE OF PRODUCING STRONG TORNADOES
BETWEEN 5 AND 9 PM THIS EVENING.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS FROM MID
AFTERNOON... WELL INTO THE NIGHT TIME HOURS. PEOPLE WITH OUTDOOR
PLANS ARE HIGHLY ENCOURAGED TO MONITOR THE WEATHER SITUATION CLOSELY
THIS AFTERNOON AND EVENING.

DISCUSSION...
A COLD FRONT WAS LOCATED FROM NEAR AMARILLO... TO NEAR BUFFALO IN
FAR NORTHWEST OKLAHOMA... TO NEAR PRATT KANSAS AT MIDDAY AND WAS
MOVING SLOWLY SOUTHWARD. A DRYLINE EXTENDED SOUTHWARD FROM THE FRONT
NEAR AMARILLO... TO WEST OF CHILDRESS... TO NEAR SNYDER TEXAS...
WITH AN UPPER LEVEL DISTURBANCE MOVING EASTWARD FROM THE TEXAS
PANHANDLE ACCOMPANIED BY RELATIVELY COLD TEMPERATURES ALOFT.  THE
OUTFLOW BOUNDARY FROM MORNING STORMS WAS LOCATED ACROSS FAR NORTHERN
TEXAS... WHERE IT INTERSECTED THE DRYLINE NEAR CHILDRESS.
WIDESPREAD CLOUD COVER TO THE EAST OF THE DRYLINE WILL CONTINUE TO
SLOWLY ERODE THIS AFTERNOON... WHICH WILL ALLOW FOR SIGNIFICANT
AIRMASS DESTABILIZATION OVER ALL OF WESTERN NORTH TEXAS AND WESTERN
OKLAHOMA.  THE OUTFLOW BOUNDARY IS ALSO EXPECTED TO SLOWLY MOVE
NORTHWARD THIS AFTERNOON.  STORMS ARE EXPECTED TO DEVELOP OVER
WESTERN OKLAHOMA AND WESTERN NORTH TEXAS ALONG AND EAST OF THE
DRYLINE AND ALONG THE COLD FRONT BY MID TO LATE AFTERNOON.  GIVEN
CAPE VALUES FROM 3000 TO 4000 AND SUFFICIENT DEEP LAYER WIND
SHEAR... SUPERCELL STORMS ARE EXPECTED... WITH A POTENTIAL FOR VERY
LARGE AND POTENTIALLY DESTRUCTIVE HAIL ALONG WITH DAMAGING WINDS.

IN ADDITION... IT APPEARS THAT THERE WILL BE A SMALL AREA OF
ENHANCED LOW LEVEL WIND SHEAR... CO-LOCATED WITH HIGHER MOISTURE IN
AREAS JUST ON THE NORTH SIDE OF THE SLOWLY NORTHWARD-MOVING OUTFLOW
BOUNDARY DURING THE LATE AFTERNOON AND EARLY EVENING HOURS OVER
SOUTHWEST AND WEST CENTRAL OKLAHOMA.  ANY SUPERCELL STORMS IN AREAS
FROM ALTUS AND FREDERICK... NORTHWARD TO MANGUM... CORDELL... ELK
CITY... WEATHERFORD AND HOBART DURING THE LATE AFTERNOON AND EARLY
EVENING... ARE LIKELY TO BE ACCOMPANIED BY AN ENHANCED THREAT FOR
TORNADOES.

FINALLY... OTHER THUNDERSTORMS MAY DEVELOP IN CENTRAL OKLAHOMA ALONG
A SOUTHWARD MOVING OUTFLOW BOUNDARY.  THE MOST LIKELY TIMING AND
LOCATION FOR DEVELOPMENT APPEARS TO BE FROM 5 TO 8 PM... IN AREAS
FROM NORMAN... TO OKLAHOMA CITY... TO KINGFISHER AND STILLWATER.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY MAY 14.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
LOCALLY HEAVY RAINFALL IS ALSO EXPECTED WITH THUNDERSTORMS THIS
EVENING AND INTO THE OVERNIGHT HOURS. THE GREATEST RISK OF FLASH
FLOOD PRODUCING RAINFALL IS EXPECTED OVER THE SOUTHWEST THIRD OF
OKLAHOMA AND MUCH OF WESTERN NORTH TEXAS... WHERE HEAVY RAINS HAVE
ALREADY FALLEN DURING THE PAST SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
A FEW LINGERING THUNDERSTORMS ARE POSSIBLE ON SATURDAY OVER EXTREME
SOUTHERN OKLAHOMA AND NORTH TEXAS AS THE COLD FRONT CONTINUES TO
MOVE SOUTHWARD.

THUNDERSTORM CHANCES WILL RETURN TO PARTS OF WESTERN OKLAHOMA AND
WESTERN NORTH TEXAS LATE SUNDAY EXPANDING NORTHEASTWARD INTO
NORTHERN...CENTRAL...AND THE REST OF SOUTHERN OKLAHOMA SUNDAY NIGHT
INTO MONDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
SATURDAY MORNING MAY 14.

 MILLER

In the hours before

Local storm report, May 13, 8:53 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
853 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     HAIL             HYDRO                   35.55N 98.58W
05/13/2005  0.75 INCH        CADDO              OK   PUBLIC

&&

TJ, JS,DW
Local storm report, May 13, 8:57 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
857 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     HAIL             4 W HOLLIS              34.69N 99.99W
05/13/2005  0.75 INCH        HARMON             OK   AMATEUR RADIO

&&

TJ, JS,DW
Local storm report, May 13, 8:59 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
859 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0857 PM     HAIL             1 NE PERKINS            35.98N 97.02W
05/13/2005  1.00 INCH        PAYNE              OK   AMATEUR RADIO

&&

TJ, JS,DW
Local storm report, May 13, 9:00 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
900 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0859 PM     HAIL             3 S FREDERICK           34.35N 99.01W
05/13/2005  1.00 INCH        TILLMAN            OK   AMATEUR RADIO

0859 PM     HAIL             4 S FREDERICK           34.33N 99.01W
05/13/2005  0.75 INCH        TILLMAN            OK   PUBLIC

            REPORTED ON US183

&&

TJ, JS,DW
Local storm report, May 13, 9:02 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
902 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0855 PM     HAIL             10 NW CHANDLER          35.81N 97.00W
05/13/2005  0.88 INCH        LINCOLN            OK   EMERGENCY MNGR

&&

TJ, JS,DW
Local storm report, May 13, 9:13 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
913 PM CDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0909 PM     TSTM WND GST     3 S PERKINS             35.93N 97.03W
05/13/2005  75 MPH           LINCOLN            OK   EMERGENCY MNGR

&&

TJ, JS,DW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:03 PM CDTSevere Thunderstorm WarningOUNKiowa42 min
May 13, 7:10 PM CDTSevere Thunderstorm WarningOUNJackson50 min
May 13, 7:11 PM CDTSevere Thunderstorm WarningOUNCuster, Washita49 min
May 13, 7:14 PM CDTSevere Thunderstorm WarningOUNKay46 min
May 13, 7:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher53 min
May 13, 7:33 PM CDTSevere Thunderstorm WarningOUNLogan, Noble, Payne57 min
May 13, 7:34 PM CDTSevere Thunderstorm WarningOUNComanche, Tillman41 min
May 13, 7:45 PM CDTSevere Thunderstorm WarningOUNKiowa30 min
May 13, 7:55 PM CDTSevere Thunderstorm WarningOUNJackson35 min
May 13, 7:57 PM CDTSevere Thunderstorm WarningOUNWashita32 min
May 13, 8:09 PM CDTSevere Thunderstorm WarningOUNComanche51 min
May 13, 8:16 PM CDTSevere Thunderstorm WarningOUNBlaine, Kingfisher59 min
May 13, 8:19 PM CDTSevere Thunderstorm WarningOUNRoger Mills41 min
May 13, 8:19 PM CDTSevere Thunderstorm WarningOUNLincoln56 min
May 13, 8:25 PM CDTSevere Thunderstorm WarningOUNLogan, Payne50 min
May 13, 8:28 PM CDTSevere Thunderstorm WarningOUNCuster47 min
May 13, 8:31 PM CDTSevere Thunderstorm WarningOUNTillman44 min
May 13, 8:38 PM CDTSevere Thunderstorm WarningOUNCaddo52 min
May 13, 8:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 13, 8:44 PM CDTSevere Thunderstorm WarningOUNHarmon46 min
May 13, 9:29 PM CDTSevere Thunderstorm WarningOUNBeckham46 min
May 14, 3:10 AM CDTSevere Thunderstorm WarningOUNJefferson50 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.